Kansas, 2012

Hail in Kansas, May 6, 2012

May 6, 2012 · NWS TOP · 10 events in 4 counties and zones

During the late afternoon to early evening hours on May 6th a few strong storms formed over far eastern Kansas. The largest hailstone observed from these storms was one inch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

During the late afternoon to early evening hours on May 6th a few strong storms formed over far eastern Kansas. The largest hailstone observed from these storms was one inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at May 6, 1:42 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 6, 1:42 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
242 PM CDT SUN MAY 6 2012

.DISCUSSION...

SHORT TERM FORECAST - TODAY AND TONIGHT...

A MOIST WARM SECTOR HAS BEEN IN PLACE OVER EASTERN KANSAS FOR
SEVERAL DAYS NOW...WHICH HAS BROUGHT MUGGY CONDITIONS TO THE AREA.
SATURDAY WILL LIKELY BRING THE FINAL DAY OF THESE WARM AND MUGGY
CONDITIONS FOR AT LEAST A FEW DAYS AS A COLD FRONT WHICH IS
CURRENTLY LOCATED ON A LINE BETWEEN KLNK AND KRSL WILL SWEEP THROUGH
THE AREA ON SATURDAY. THE MAIN CHALLENGE FOR TODAY WILL BE
DETERMINING THE THREAT FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
AS THE COLD FRONT MOVES THROUGH THIS AFTERNOON. SHORT RANGE
CONVECTIVE MODELS HAVE STARTED TO CONVERGE ON A SOLUTION WHICH
BREAKS OUT CONVECTION ALONG THE FRONT OVER EASTERN MISSOURI AND
UNZIPS THE NE-SW ORIENTED FRONT TO THE SW THIS AFTERNOON. THE MAIN
UNCERTAINTY COMES WITH THE MID LEVEL ELEVATED MIXED LAYER(~700 MB)
WHICH FORECAST SOUNDINGS INDICATE IS RATHER FORMIDABLE. ALTHOUGH THE
CONVECTION ALLOWING MODELS INDICATE THAT UPWARD MOVING PARCELS WILL
BE ABLE TO OVERCOME THE CAP...IT WILL BE TOUGH GIVEN THE 8-9C TEMPS
AT 700 MB...WHICH MAY ACTUALLY WARM AS THE AFTERNOON PROGRESSES AS
WARMER AIR ADVECTS INTO THE AREA FROM SC KANSAS. ANOTHER ASPECT
REGARDING TODAYS CONVECTION IS A SUBTLE WAVE WHICH 500 MB PROFILERS
AT HILLBORO AND HAVILAND BACKED SLIGHTLY...THEN VEERED...WHICH
INDICATES A SUBTLE WAVE GOING THROUGH SC KANSAS. SOME ENHANCED
CUMULUS AND EVEN SOME LIGHT RADAR ECHOES HAVE FORMED IN CENTRAL
KANSAS...POSSIBLY IN RESPONSE TO THIS WAVE. THIS WAVE MAY ALSO GIVE
AREAS FURTHER TO THE EAST A BETTER CHANCE TO OVERCOME THE MID LEVEL
TEMP INVERSION...BY PROVIDING SOME MID LEVEL FORCING FOR ASCENT. ITS
UNCLEAR AT THIS TIME WHETHER IT WILL BE ENOUGH TO OVERCOME THE WARM
MID LEVEL LAYER. SHOULD CONVECTION BE ABLE TO BREAK OUT ACROSS THE
AREA THIS AFTERNOON IT WOULD LIKELY BE IN THE 21-23Z TIME PERIOD
ONCE THE FRONT REACHES KMHK. GIVEN AMPLE INSTABILITY OF 2500-3500
J/KG THERE WILL BE ENOUGH POTENTIAL ENERGY TO GET STRONG UPDRAFTS
ALONG THE FRONT. MODEST WIND SHEAR OF 30-40 KTS IN THE 0-6 KM LAYER
WILL GIVE ANY CELLS A LITTLE EXTRA LIFE...AND MAY ENHANCE THE THREAT
FOR LARGER HAIL AND POSSIBLY A FEW DAMAGING WIND GUSTS. TIME OF
ARRIVAL TOOL AND LINEAR EXTRAPOLATION INDICATES THAT THE FRONT
SHOULD BE CLEARED OF THE FORECAST AREA BY ROUGHLY 03Z...AND WITH THE
EXIT OF THE FRONT COMES THE END OF THE STRONGEST SHOWERS AND
THUNDERSTORMS. WILL KEEP CHANCE POPS IN THE NORTHEASTERN AND EAST
CENTRAL ZONES THROUGH 12Z AS SOME TRAILING STRATIFORM LIGHT SHOWERS
MAY PERSIST POST FROPA. WITH COOLER AND DRIER AIR ADVECTING INTO THE
AREA EXPECT MONDAY TO BE DRY WITH MUCH COOLER TEMPS CHARACTERIZED BY
MAX TEMPS IN THE LOWER TO MID 70S.

JL

MID TERM - MONDAY THROUGH WEDNESDAY...

THIS WILL BE A QUIET PERIOD AS A RIDGE OF SURFACE HIGH PRESSURE
GRADUALLY BUILDS INTO THE AREA FROM WEST TO EAST. MONDAY MORNING MAY
START OFF WITH A FEW SHOWERS IN THE AREA AMID SOME WEAK MID LEVEL
FORCING...A SITUATION NOT UNLIKE THE MORNING SHOWERS IN NORTH
CENTRAL NEBRASKA THIS MORNING. ANY SHOWERS SHOULD DISSIPATE/MOVE OUT
OF THE AREA BY NOON THOUGH WITH PARTLY CLOUDY SKIES THEREAFTER.
THERE WILL BE A PRETTY STOUT PRESSURE GRADIENT IN PLACE AND MIXING
TO AROUND 825 HPA EXPECTED WHERE LOW CLOUDS CLEAR OUT SHOULD HELP
CONTRIBUTE TO BREEZY NORTH WINDS. SOME HIGH CLOUDS AND CONTINUED
MIXING SHOULD HELP MODERATE TUESDAY MORNING LOW TEMPS A BIT...WITH
UPPER 40S AND LOWER 50S EXPECTED...WHILE WEDNESDAY MORNING MAY BE A
BIT COOLER WITH MID 40S EXPECTED UNDER THE SURFACE RIDGE AND LIMITED
CLOUD COVER. HIGH TEMPS MONDAY THROUGH WEDNESDAY WILL BE SEASONAL...
GENERALLY IN THE LOWER 70S EACH DAY UNDER MOSTLY SUNNY SKIES...
STABLE 850 TEMPS AND A WELL MIXED BOUNDARY LAYER. WEDNESDAY MAY BE
JUST A SHADE COOLER WITH A BIT MORE CLOUD COVER AND SLIGHTLY COOLER
TEMPERATURES ALOFT WITH THE PASSAGE OF THE UPPER TROUGH.

BARJENBRUCH

LONG TERM - THURSDAY THROUGH SUNDAY...

TEMPERATURES ARE FORECAST TO REMAIN NEAR TO SLIGHTLY ABOVE NORMAL...
LOWS IN THE 50S AND HIGHS IN THE 70S...THROUGH THE LONG TERM AS THE
AREA IS DOMINATED BY A ZONAL TO NORTHWEST FLOW PATTERN ALOFT. THERE
WILL BE A FEW SHORT WAVE TROUGHS MOVING THROUGH THIS UPPER LEVEL
FLOW WITH A SURFACE FRONTAL BOUNDARY EXPECTED TO MEANDER ACROSS THE
CENTRAL PLAINS FRIDAY THROUGH SUNDAY. THIS FRONT MAY COUPLE WITH THE
WEAK TROUGHS TO BRING THUNDERSTORM CHANCES TO THE AREA FROM FRIDAY
AFTERNOON THROUGH SUNDAY AFTERNOON. CONFIDENCE IN THE TIMING AND
OVERALL PRECIP CHANCES THROUGH THIS PERIOD IS LOW THOUGH...AND HAVE
GONE WITH LOW END POPS AT THIS TIME.

BARJENBRUCH

&&

.AVIATION...

OUTFLOW BOUNDARY FROM NEBRASKA CONVECTION HAS MOVED THROUGH MHK
TERMINAL ALREADY AND LOWERING CIGS TO MVFR AND SHIFTING WINDS TO
THE NORTH. THIS SHOULD LAST UNTIL ABOUT 15Z THEN BECOME VFR AGAIN.
FURTHER EAST TO TOP AND FOE THE BOUNDARY MOVES THROUGH BY 13Z THIS
MORNING. AN MVFR CIG IS POSSIBLE AT TOP AND FOE. WINDS MAY BECOME
LIGHT AND VARIABLE THEN BECOME SOUTHEAST TO SOUTH AGAIN. TIMING OF
CONVECTION A LITTLE TRICKY AS MAIN COLD FRONT WILL MOVE THROUGH
LATER TODAY...WENT VCTS AFTER 18Z THEN ADDED A TEMPO GROUP FOR TOP
AND FOE WITH MVFR CIGS AND VSBYS. CONVECTION SHOULD CLEAR THE
TERMINALS BY 03Z WITH SOME -SHRA THEREAFTER.

53

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 6, 1:34 PM CST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
234 PM CDT SUN MAY 6 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-071945-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
234 PM CDT SUN MAY 6 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY...MAINLY SOUTH
AND EAST OF A HIAWATHA TO ABILENE LINE. THE STRONGEST
THUNDERSTORMS COULD BE SEVERE AND PRODUCE QUARTER SIZED HAIL AND
DAMAGING WINDS AROUND 60 MPH...MAINLY THIS AFTERNOON AND EVENING.
LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORM CHANCES RETURN TO THE AREA LATE FRIDAY INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

The radar

The Pleasant Hill radar (KEAX), 75 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Douglas

When
May 6, 2:59 PM CST to 3:01 PM CST
Where
Douglas County, 2.33 mi SSW of Eudora
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.120

Hail, Douglas

When
May 6, 3:05 PM CST
Where
Douglas County, 2.07 mi S of Eudora
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -95.100

Hail, Douglas

When
May 6, 3:23 PM CST to 3:25 PM CST
Where
Douglas County, 1.38 mi S of Eudora
Measured
1 in hail
Reported by
Public
Coordinates
38.930, -95.100

Hail, Douglas

When
May 6, 5:11 PM CST to 5:14 PM CST
Where
Douglas County, 2.63 mi SW of Lawrence
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.940, -95.260

Hail, Douglas

When
May 6, 6:59 PM CST
Where
Douglas County, 0.88 mi SE of Vinland
Measured
0.75 in hail
Reported by
Public
Coordinates
38.820, -95.160

Hail, Franklin

When
May 6, 7:33 PM CST
Where
Franklin County, Rantoul
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.550, -95.100

Hail, Coffey

When
May 6, 7:34 PM CST
Where
Coffey County, 1.76 mi NE of Halls Summit
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.370, -95.650

Hail, Coffey

When
May 6, 7:34 PM CST
Where
Coffey County, 6.41 mi NNW of Halls Summit
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.430, -95.730

Hail, Coffey

When
May 6, 8:10 PM CST
Where
Coffey County, 2.34 mi SSW of Burlington Arpt
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.190, -95.820

Hail, Lyon

When
May 6, 11:17 PM CST to 11:19 PM CST
Where
Lyon County, 1.76 mi ENE of Admire
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.640, -96.070

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379955, 379956, 379958, 379960, 379961, 379962, 379963, 379965, 379966, 379968.